I have been diagnosed with Post-traumatic Stress Disorder. I used to have frequent, terrible nightmares which were definitely related to my traumas. But after reading a lot of self help books and going through a couple of years of therapy, I can’t remember the last time I had a nightmare. I still have anxiety attacks now and then, and my PTSD is occasionally triggered by a situation that reminds me of one of my traumas. But I don’t have nightmares anymore, thank the Lord!
Nightmares can be caused by many things though, not just by PTSD. This is what happened to my stepdaughter. Several weeks ago, she started having a lot of vivid, bizarre dreams. A few days ago, as she was telling me about yet another freaky dream, I stopped her and asked if she had recently started taking a new medication or health supplement.
Yes, she said. For the previous month — just before her nightmares began — she had been taking a cinnamon capsule every day. It is sold as a supplement for promoting good health.
Cinnamon, as I’m sure you know, is a common spice we put on things like sweet rolls, cookies, and donuts. It does not seem to noticeably affect most people when they eat a small amount of cinnamon sprinkled on toast. But I wondered: could a large amount of cinnamon ingested in a capsule cause mental or mood changes?
I did a quick Google search and sure enough: large quantities of cinnamon can cause nightmares in some people! I told my stepdaughter this and she stopped taking the cinnamon. Within 48 hours of discontinuing the supplement, her bizarre nightmares had completely stopped.
Years ago, my doctor prescribed a beta blocker drug for me, which caused me to have vivid, terrifying dreams. Thankfully, I no longer need to take that drug. Another time, I tried taking the supplement melatonin to help me relax and sleep, but I soon had to stop taking it because of the depression and nightmares it caused. I’ve had similar experiences with some of the over-the-counter supplements used to treat depression and anxiety. St. John’s Wort, SAM-e, GABA, and turmeric are definitely not for me.
I take grape seed extract, fish oil, and collagen health food supplements, which I believe help me to look and feel my best. I am in my 60s, but people think I am in my 40s. I believe the antioxidant grape seed extract, in particular, has a lot to do with this. But in the twenty years since I started taking grape seed extract, I have learned, through trial and error, that many over the counter supplements can cause adverse reactions of various kinds — particularly when taken in combination with other prescription drugs or supplements.
If you have recently started having a lot of nightmares, stop and think: before these nightmares started, did you begin taking a new drug or supplement, or increase the dose of something you were already taking? Did you make a significant change in your diet or your living environment?
We humans are complex creatures and sometimes the smallest, seemingly benign change in what we consume or in the way we live, can have a huge impact on our emotional or physical health. I recently got on a kick of eating roasted pumpkin seeds. Yum, I love those things. But suddenly, my blood sugar started plummeting for no apparent reason, to the point where I was feeling very lightheaded and on the verge of passing out. I am not diabetic, I don’t take diabetic medications, I had not skipped any meals or done an excessive amount of exercise, so what was going on?
I’m sure you’ve guessed it: I did some research and discovered that eating a large quantity of pumpkin seeds can cause your blood sugar to plummet! Other things can cause this to happen, too, some very scary things like certain kinds of cancerous tumors or adrenal disorders. But in my case, when I stopped eating pumpkin seeds by the bag full, my blood sugar stabilized.
DISCLAIMER: Although I used to be a nurse, I am not a medical professional and I cannot diagnose or prescribe, especially not over the internet. Please consult a physician if you are having physical or mental health issues.
~ ~ ~ ~ ~
Thank you for stopping by and God bless. ❤